Papers

Drug points: Quinolones may induce hepatitis

BMJ 1997; 314 doi: http://dx.doi.org/10.1136/bmj.314.7084.869 (Published 22 March 1997) Cite this as: BMJ 1997;314:869
  1. S E Jonesa,
  2. R H Smitha
  1. North Tees General Hospital, Stockton on Tees, Cleveland TS19 8PE

    A 21 year old man with Wegener's granulomatosis had been treated with cyclophosphamide 50 mg three times a day, prednisolone 5 mg daily, and ranitidine and domperidone for 18 months. He developed jaundice after a five day course of ofloxacin (Tarivid) and two doses of ciprofloxacin prescribed for a productive cough. He was heterosexual and teetotal, with no history of foreign travel, intravenous drug misuse, or contact with jaundice.

    Abdominal examination showed a tender liver palpable 3 cm from the edge but no splenomegaly or ascites. Initial investigation were as follows: bilirubin 92 µmol/l (normal up to 17), aspartate transaminase 348 U/l (up to 40), alkaline phosphatase 321 U/l (normal range 20-90), albumin 50 g/l. His haemoglobin was 165 g/l, white cell count 2.3x109/l, and platelet count 103x109/l. Abdominal ultrasonography yielded normal results and a serological test for viral hepatitis gave negative results. The patient declined a liver biopsy.

    Cyclophosphamide and all other drugs apart from prednisolone, which was increased to 20 mg daily, were discontinued. The liver function tests showed that values were slow to return to normal (table 1).

    Table 1

    Liver function tests from onset of jaundice

    View this table:

    On recovery cyclophosphamide was reintroduced and his prednisolone reduced to the maintenance dose without any problem; markers for activity of Wegener's granulomatosis remained low throughout this episode. The only change in this patient's drug treatment was the introduction of ofloxacin followed by ciprofloxacin–the proposed aetiological agent for hepatitis in this case.

    Fluoroquinolones such as ofloxacin should be used as a first line treatment only for subjects with cystic fibrosis or bronchiectasis1; they lack a broad Gram positive spectrum of activity and so should not be used as monotherapy in neutropenic patients. Sequential use of different fluoroquinolones does not make sense.

    Quinolones may induce transient abnormal results in liver function tests, and they have been used successfully in existing hepatic impairment. Prolonged hepatitis is rare, and the Committee on Safety of Medicines received 18 reports of liver disorder from a total of 640 reports of adverse reactions to ofloxacin (Regional Drugs and Therapeutics Committee, personal communication). There have only been a few case reports of hepatitis induced by quinolones,2 3 with only one implicating ofloxacin.4

    References

    1. 1.
    2. 2.
    3. 3.
    4. 4.